Alert archive / Maine / Wind Advisories in 2009

Wind Advisory 5, NWS Caribou, ME

March 11, 2009Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Mar 11, 2009, 4:00 AM EDT for Hancock County, Washington County, Maine. It took effect at Mar 11, 2009, 11:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2009, 4:00 AM EDT (08:00 UTC)
In effect from
Mar 11, 2009, 11:00 AM EDT
Expired
Mar 11, 2009, 3:20 PM EDT
In force
4 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2009-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2009-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 110800
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
400 AM EDT WED MAR 11 2009

...STRONG WINDS EXPECTED ALONG THE DOWNEAST COAST TODAY...

.STRONG WINDS WILL DEVELOP LATER THIS MORNING IN ADVANCE OF A
COLD FRONT WHICH IS EXPECTED TO CROSS THE REGION LATER TODAY.  

MEZ029-030-111600-
/O.UPG.KCAR.HW.A.0002.090311T1400Z-090311T2200Z/
/O.NEW.KCAR.WI.Y.0005.090311T1500Z-090311T2100Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
400 AM EDT WED MAR 11 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTH WINDS WILL INCREASE TO SUSTAINED SPEEDS OF 25 TO 35 MPH...
WITH GUSTS UP TO 50 MPH LATER THIS MORNING AND EARLY AFTERNOON THEN
CONTINUE THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL GENERALLY
OCCUR NEAR THE COAST AND ACROSS HIGHER TERRAIN AREAS.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY,
TREES, AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

KHW
2 follow-up statements
000 
WWUS71 KCAR 111534
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1134 AM EDT WED MAR 11 2009

...STRONG WINDS ALONG THE DOWNEAST COAST THIS AFTERNOON...

.A COLD FRONT APPROACHING FROM THE WEST WILL CREATE STRONG
SOUTHERLY WINDS IN ADVANCE OF THE FRONT THIS AFTERNOON.

MEZ029-030-112100-
/O.CON.KCAR.WI.Y.0005.000000T0000Z-090311T2100Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1134 AM EDT WED MAR 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH...WITH GUSTS UP TO 50
MPH THIS AFTERNOON. THE STRONGEST WINDS WILL GENERALLY OCCUR NEAR
THE COAST AND ACROSS HIGHER TERRAIN.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY...
TREES... AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

$$

FOSTER
000 
WWUS71 KCAR 111920
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT WED MAR 11 2009

MEZ029-030-112030-
/O.CAN.KCAR.WI.Y.0005.000000T0000Z-090311T2100Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
320 PM EDT WED MAR 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY. 

EXPECT SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 40
MPH...SHIFTING TO THE WEST AFTER MIDNIGHT. HIGHER WINDS WILL BE
ALONG THE COAST OR OVER HIGHER TERRAIN.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO 
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 10, 4:35 PM EDT, 11 hours 25 minutes earlier.

Area forecast discussion, Mar 10, 4:35 PM EDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
435 PM EDT TUE MAR 10 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST TONIGHT...WITH A WARM FRONT
APPROACHING THE REGION LATE. THE WARM FRONT WILL CROSS THE REGION
WEDNESDAY...WITH A COLD FRONT CROSSING THE REGION WEDNESDAY
EVENING. HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE EAST OF THE REGION EARLY TONIGHT...WITH A
WARM FRONT APPROACHING LATE. CLOUD COVER WILL INCREASE EARLY
TONIGHT WITH A CHANCE OF SNOW AND SLEET LATE PARTICULARLY ACROSS
WESTERN PORTIONS OF THE FORECAST AREA. CRITICAL THICKNESSES
INDICATE THE POTENTIAL FOR AN INTERVAL OF MIXED SNOW...SLEET AND
FREEZING RAIN WEDNESDAY MORNING BEFORE PRECIPITATION TRANSITIONS TO
ALL RAIN. THE TRANSITION TO RAIN WILL OCCUR MOST RAPIDLY DURING
THE MORNING DOWNEAST...WITH THE TRANSITION NOT OCCURRING UNTIL
LATE MORNING OR EARLY AFTERNOON ACROSS EXTREME NORTHERN AREAS.
WINTER WEATHER ADVISORIES COULD BE REQUIRED WEDNESDAY MORNING
DEPENDENT ON HOW RAPIDLY TEMPERATURES WARM DURING THE MORNING.
MODELS ALSO INDICATE A STRONG LOW LEVEL JET CROSSING THE REGION
DURING THE LATE MORNING AND EARLY AFTERNOON IN ADVANCE OF THE COLD
FRONT. ACROSS MOST OF THE REGION THE FRONTAL INVERSION SHOULD
GENERALLY HELP KEEP THE STRONGER WINDS ABOVE THE SURFACE UNTIL THE
COLD FRONT BREAKS THE INVERSION AND ALLOWS THE STRONGER WINDS TO
POSSIBLY START TO MIX DOWN LATER WEDNESDAY. HOWEVER...THE STRONGER
WINDS COULD MIX DOWN NEAR THE DOWNEAST COAST IN ADVANCE OF THE
COLD FRONT LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ALONG THE
DOWNEAST COAST COULD GUST IN EXCESS OF 50 MPH LATER WEDNESDAY
MORNING AND DURING THE AFTERNOON WHERE A HIGH WIND WATCH HAS BEEN
ISSUED FOR WEDNESDAY MORNING AND AFTERNOON. LOW TEMPERATURES
TONIGHT WILL GENERALLY RANGE FROM THE LOWER 20S NORTH...TO THE
UPPER 20S DOWNEAST WITH TEMPERATURES STARTING TO WARM LATER
TONIGHT. HIGH TEMPERATURES WEDNESDAY WILL RANGE FROM THE MID TO
UPPER 30S NORTH...TO THE LOWER 40S DOWNEAST.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
OCCLUDED FRONT WILL CROSS THE STATE WEDNESDAY EVENING WITH
IMPROVING CONDITIONS AFTER FRONTAL PASSAGE. EXPECT REINFORCING COLD
FRONT TO CROSS THE REGION AFTER MIDNIGHT UNDER A BRISK NORTHWEST
WIND. BLUSTERY DAY FOR THURSDAY AS TIGHT GRADIENT SETUPS OVER THE
AREA BETWEEN 1040MB HIGH OVER THE GREAT LAKES AND DEPARTING 980MB
LOW OVER LABRADOR. BRISK NORTHWEST FLOW WILL PROVIDE COLD AIR
ADVECTION ACROSS NEW ENGLAND KEEPING TEMPERATURES WELL BELOW NORMAL
FOR THIS TIME OF THE YEAR ON THURSDAY. HOWEVER...DOWNGLIDE WILL
ALLOW FOR PLENTY OF SUN OVER DOWNEAST WITH A MIX OF SUN AND CLOUDS
ACROSS THE NORTH. COLD NIGHT ON TAP FOR THURSDAY NIGHT WITH CLEAR
SKIES AND DIMINISHING WINDS. IF WINDS DECOUPLE, WHICH THEY USUALLY
DO EVEN WITH A GRADIENT ACROSS THE STATE...LOWS WILL DROP TO BELOW
ZERO ACROSS THE NORTH WITH SINGLE DIGITS ELSEWHERE. MODELS
CONSISTENT WITH SHORTWAVE TROUGH MOVING THROUGH ZONAL FLOW ALOFT
TO APPROACH THE STATE FROM THE WEST ON FRIDAY WITH AN INCREASE IN
CLOUDS DURING THE DAY FROM NORTHWEST TO SOUTHEAST. USED A BLEND OF
THE GUIDANCE FOR TEMPERATURES.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SHORTWAVE TROUGH WILL QUICKLY MOVE JUST NORTH OF THE STATE FRIDAY
NIGHT PUSHING COLD FRONT ACROSS THE STATE ON SATURDAY. WITH
LIMITED MOISTURE...EXPECT ONLY SCATTERED SNOW SHOWERS WITH THE
FRONTAL PASSAGE MAINLY OVER NORTHERN SECTIONS. HIGH PRESSURE THEN
BUILDS ACROSS THE REGION THROUGH TUESDAY.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PERSIST THROUGH THE EARLY MORNING HOURS...WITH
CEILINGS STARTING TO LOWER THEREAFTER. IFR/LIFR CEILINGS AND
VISIBILITIES ARE EXPECTED WEDNESDAY. LOW LEVEL WIND SHEAR IS ALSO
POSSIBLE WEDNESDAY. MVFR/IFR CONDITIONS WILL IMPROVE FROM SOUTH
TO NORTH ACROSS THE REGION WEDNESDAY NIGHT. EXPECT VFR CONDITIONS
THURSDAY THROUGH SUNDAY.
&&

.MARINE...
NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TONIGHT. HOWEVER...WINDS WILL INCREASE TO GALE
LEVELS LATER WEDNESDAY MORNING THROUGH EARLY AFTERNOON. THUS...A
GALE WARNING IS IN EFFECT FOR WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING. VISIBILITIES WILL BEGIN TO LOWER IN DEVELOPING RAIN AND
SNOW LATER TONIGHT. VISIBILITIES WILL BE REDUCED IN MOSTLY RAIN
AND FOG WEDNESDAY.

SHORT TERM: COLD FRONT WILL CROSS THE WATERS WEDNESDAY EVENING
WITH SOUTHWEST FLOW SWITCHING TO THE WEST AT THAT TIME. WILL KEEP
GALE FORCE WINDS INTO THE EVENING UNTIL THE FRONTAL PASSAGE.
STRONG COLD AIR ADVECTION ACROSS THE WATERS WILL ALLOW FOR STRONG
SCA OR MINIMAL GALE AFTER FRONTAL PASSAGE THAT WILL CONTINUE INTO
THURSDAY. USED A BLEND OF THE NAM12...GFS AND GMOS FOR WINDS AND
A BLEND OF THE WNAWAVE AND SWAN FOR SEAS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR MEZ029-030.
MARINE...GALE WARNING FROM 10 AM TO 10 PM EDT WEDNESDAY FOR ANZ050>052.

&&

NEAR TERM...NORCROSS
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...NORCROSS
MARINE...NORCROSS/FOSTER
Hazardous weather outlook, Mar 10, 4:03 PM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
403 PM EDT TUE MAR 10 2009

MEZ001>006-010-011-015>017-031-032-111200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
403 PM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED EARLY
WEDNESDAY...BEFORE PRECIPITATION TRANSITIONS TO ALL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-111200-
COASTAL HANCOCK-COASTAL WASHINGTON-
403 PM EDT TUE MAR 10 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER WIND REPORTS WILL BE NEEDED WEDNESDAY.

ANZ050>052-111200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
403 PM EDT TUE MAR 10 2009

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:02 AM EDTWinter Weather AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset10 hr
Mar 11, 3:39 PM EDTSmall Craft AdvisoryCAR11 hr

Nearby

Wind Advisories in Maine, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.